Indiana, 2025

Heat in Indiana, July 16 to 20, 2025

July 16 to 20, 2025 · NWS PAH · 11 events in 6 counties and zones

An extended heat wave across the Quad State region occurred from mid to late July. , with the ridge building northward to include the Ohio Valley and Great Lakes by July 22nd-23rd.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An extended heat wave across the Quad State region occurred from mid to late July. On the synoptic scale, at 500mb, a 594dam ridge was present across the Southeast U.S., with the ridge building northward to include the Ohio Valley and Great Lakes by July 22nd-23rd. The Quad State was initially on the edge of the ridge from the 17th-21st, resulting in greater coverage of showers and thunderstorms. Heat issues continued through the end of July.

High temperatures in the low to mid 90s combined with very high humidity (dew points in the mid to upper 70s) produced heat index values in the 100-105 range in Southwest Indiana on July 16th-17th and again on the 20th. Some relief from the heat came for Southwest Indiana on the 19th and 21st due to widespread showers/storms and cloud cover.

For the entirety of the mid-late month heatwave, Evansville, IN experienced 18 consecutive days with a 75 degree dew point, their second longest streak on record (dating back to 1948). The highest heat index in Southwest Indiana for the third week of July was 105 at the Evansville Regional Airport ASOS on the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 16, 4:45 AM CST, 5 hours 15 minutes earlier. Its key messages:

  • Daily chances for scattered showers and storms continue through the weekend into next week. Strongest storms pose an isolated threat for damaging winds. Heavy rainfall and localized flash flooding is possible.
  • Heat index values of 103 to 107 are expected for the next couple of days as humidity takes a step upward.
Area forecast discussion, Jul 16, 4:45 AM CST, 5 hours 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Paducah KY
545 AM CDT Wed Jul 16 2025

.KEY MESSAGES...

- Daily chances for scattered showers and storms continue
  through the weekend into next week. Strongest storms pose an
  isolated threat for damaging winds. Heavy rainfall and
  localized flash flooding is possible.

- Heat index values of 103 to 107 are expected for the next
  couple of days as humidity takes a step upward.

&&

.DISCUSSION...
Issued at 140 AM CDT Wed Jul 16 2025

A very weak upper shortwave is departing to the east with very
high column moisture persisting. Another shortwave is rolling
over the KS/IA plains but probably won't make it this far
south. Convection may be a little suppressed by trailing
subsidence from the current weak shortwave but convective
temperatures look to be between 86-88 degrees F which should be
more than achievable. Convection will then fire in an
environment with about 2500-3000 J/kg of MLCAPE, 2.2 inch PWATs
but exceptionally weak low and deep layer flow. This should
result in storms with strong initial updrafts that really
struggle for organization. The strongest cells will come with a
respectable downburst potential and there may be another round
of non-supercell tornado/funnel type situations similar to what
we saw on Tuesday. Although the low level vorticity looks to be
lower than it was on Tuesday for now.

Heat is the other topic of the day. With slightly suppressed
initial convection dewpoints are expected to rise another degree
or two which should put parts of the area into the 105 degree
heat index range. The entire CWA will be close but the risk is
highest across parts of SEMO, southern Illinois and far west
Kentucky. The risk for heat advisory criteria conditions appears
higher tomorrow and the current forecast has the entire quad-
state at or above criteria, will hold off on that headline for
now though as its highly dependent on convective trends.

The upper jet lays more west to east on Thursday and a surface
front starts to approach from the north. GFS/NAM/HRRR bring the
front close enough to the area to increase shower and
thunderstorm coverage where the ECMWF is a little further north.
If it gets all the way into the area the risk for flash flooding
with storms training west to east along the front would rise
significantly. For now we look more adjacent to that risk. But
large buoyancy (2500 J/kg MLCAPE) deep warm cloud layer depth,
and PWATs at 2.2" make it impossible to ignore at least some
flooding potential. Downbursts would also be possible and we
will need to watch to see if deep layer shear overachieves the
10-15 kts currently indicated as the jet dips a little further
south. In short don't be too shocked for Thursday to end up
pretty stormy over southern Illinois and southwest Indiana.

The front shifts more north on Friday and we get weak jet-level
ascent and low-layer warm advection which would presumably lead
to better coverage of a little stratiform precip and showers and
thunderstorms.

The pattern shifts to a little more of a southerly low level
flow through the weekend with scattered showers and storms and
more persistent low level moisture advection. The extended will
depend in part on any tropical cyclone development in the Gulf
into the weekend as the deterministic GFS solution depends on
their being at least a little something there. The ECMWF has
some retrograde TUTT type lows working to our south that
increases amplitude of the upper level flow a little but these
type features would be hard to model and track at that range.
What does appear fairly likely is a persistent shower and
thunderstorm pattern amid heat and humidity.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 545 AM CDT Wed Jul 16 2025

Localized fog and low stratus at a few sites should mix out
quickly this morning. Convection will be a factor area-wide this
afternoon but may start a little later and be less in coverage
than what we have seen the last week or so. Light wind overnight
should keep visibility up but if that slackens the moisture
fields will be primed for fog.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory from noon today to 7 PM CDT this evening for
     ILZ084-085-088>090-092>094.
MO...Heat Advisory from noon today to 7 PM CDT this evening for
     MOZ086-087-100-109>112-114.
IN...None.
KY...Heat Advisory from noon today to 7 PM CDT this evening for
     KYZ001>009.

&&

DISCUSSION...JGG
AVIATION...JGG
Hazardous weather outlook, Jul 16, 12:54 AM CST, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
154 AM CDT Wed Jul 16 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-170700-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
154 AM CDT Wed Jul 16 2025 /254 AM EDT Wed Jul 16 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A small increase in humidity is expected to result in hotter
feeling conditions today compared to the last few days. Heat
index values of 103 to 107 are forecast this afternoon and a heat
advisory is in effect for parts of the area.

Scattered thunderstorms are expected this afternoon and evening.
Isolated strong to severe storms are possible with wind the main
threat, all storms will also be capable of brief torrential
rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated to scattered thunderstorms are expected through Tuesday.
Isolated strong to severe storms are possible with a slightly
higher risk on Thursday. All storms will be capable of brief
torrential rainfall. There is a slightly higher risk of flash
flooding across parts of southern Illinois and southwest Indiana
Thursday evening.

Afternoon heat index values over 100 degrees are expected through
Sunday. Heat index values may exceed 105 degrees on Thursday
area-wide.

.SPOTTER INFORMATION STATEMENT...

Formal spotter activation is not anticipated but spotters are
encouraged to report significant weather according to standard
operating procedures.

JGG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heat. Local standard time, as filed.

Heat, Gibson

When
July 16, 10:00 AM CST to 7:00 PM CST
Where
Gibson forecast zone
Reported by
AWOS
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Heat, Posey

When
July 16, 10:00 AM CST to July 17, 7:00 PM CST
Where
Posey forecast zone
Reported by
AWOS
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

Heat, Spencer

When
July 16, 10:00 AM CST to July 17, 7:00 PM CST
Where
Spencer forecast zone
Reported by
AWOS
Coordinates
38.014, -87.008 (the zone’s center; the record gives no point)

Heat, Vanderburgh

When
July 16, 10:00 AM CST to July 17, 7:00 PM CST
Where
Vanderburgh forecast zone
Reported by
ASOS
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

Heat, Warrick

When
July 16, 10:00 AM CST to July 17, 7:00 PM CST
Where
Warrick forecast zone
Reported by
AWOS
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

Heat, Gibson

When
July 20, 10:00 AM CST to 7:00 PM CST
Where
Gibson forecast zone
Reported by
AWOS
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Heat, Pike

When
July 20, 10:00 AM CST to 7:00 PM CST
Where
Pike forecast zone
Reported by
AWOS
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

Heat, Posey

When
July 20, 10:00 AM CST to 7:00 PM CST
Where
Posey forecast zone
Reported by
AWOS
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

Heat, Spencer

When
July 20, 10:00 AM CST to 7:00 PM CST
Where
Spencer forecast zone
Reported by
AWOS
Coordinates
38.014, -87.008 (the zone’s center; the record gives no point)

Heat, Vanderburgh

When
July 20, 10:00 AM CST to 7:00 PM CST
Where
Vanderburgh forecast zone
Reported by
ASOS
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

Heat, Warrick

When
July 20, 10:00 AM CST to 7:00 PM CST
Where
Warrick forecast zone
Reported by
AWOS
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2025Every state in 2025This day in weather historyWarnings in Indiana, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1290071, 1290074, 1290077, 1290078, 1290080, 1290072, 1290073, 1290075, 1290076, 1290079, 1290081.